Raptiva drug recalled !!!

News items, essays, documents and studies of relevant interest.

Raptiva drug recalled !!!

Postby Nick Balgowan » Fri May 08, 2009 11:38 am

The maker of the psoriasis drug Raptiva (efalizumab) is pulling the drug from the U.S. market because of its association with a rare and usually fatal brain infection. Psoriasis patients taking Raptiva should immediately talk to their doctor about finding an alternative treatment, says the National Psoriasis Foundation. Stopping Raptiva abruptly could lead to a severe psoriasis flare, so patients should be sure to talk to their doctors before they stop treatment.

Genentech, the drug’s maker, has announced a phased withdrawal of the drug, which is associated with a higher risk of developing progressive multifocal leukoencephalopathy (PML), which can attack people with weakened immune systems.

Genentech researchers say that Raptiva’s effects typically wear off by 12 weeks after the patient’s last dose. “The risk of developing PML after 12 weeks should be greatly reduced,” said Bruce Bebo, Ph.D., Psoriasis Foundation research director. “Raptiva has a fairly short life in the immune system once the patient stops using the drug.”

NOTE: We have long published the dangers associated with this drug. The US manufacturer ships an extensive instructional / warning booklet in the USA, but the Australian supplier includes a single page missing much of the warning information!
Nick Balgowan.
User avatar
Nick Balgowan
Site Admin
Posts: 267
Joined: Mon Jan 09, 2006 12:29 pm
Location: Australia

Return to Media articles

Who is online

Users browsing this forum: No registered users and 1 guest